Alert archive / Utah / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Aug 4, 2017, 10:01 AM MDT. It took effect at Aug 4, 2017, 2:00 PM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2017, 10:01 AM MDT (16:01 UTC)
- In effect from
- Aug 4, 2017, 2:00 PM MDT
- Expired
- Aug 5, 2017, 12:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
The text
As transmitted.
228 WGUS65 KSLC 041601 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Salt Lake City UT 1001 AM MDT Fri Aug 4 2017 UTZ013-019>021-518-050100- /O.NEW.KSLC.FF.A.0005.170804T2000Z-170805T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Rafael Swell-Utahs Dixie and Zion National Park- South Central Utah-Glen Canyon Recreation Area/Lake Powell- Southern Mountains- Including the cities of Green River, Hanksville, St George, Kanab, Escalante, Bullfrog, Loa, Panguitch, and Bryce Canyon 1001 AM MDT Fri Aug 4 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM MDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Salt Lake City has issued a * Flash Flood Watch for portions of central Utah and southern Utah, including the following areas, in central Utah, San Rafael Swell. In southern Utah, Glen Canyon Recreation Area/Lake Powell, South Central Utah, Southern Mountains, and Utahs Dixie and Zion National Park. * From 2 PM MDT this afternoon through this evening * Scattered showers and thunderstorms capable of producing heavy rainfall will develop this afternoon across the higher terrain, and spread southward across the lower elevations of southern Utah during the late afternoon and evening. * Heavy rainfall can lead to rapid onset of flooding, with some of the most prone areas being slot canyons, burn scars, normally dry washes, and low water crossings. Water can rise quickly downstream of heavy rain, even when the actual thunderstorm is many miles away. Rock and mud slides, as well as water flowing across roadways, will be possible and could locally impact travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ For more information from NOAA/s National Weather Service Visit... http://weather.gov/saltlakecity
2 follow-up statements
424 WGUS65 KSLC 042118 FFASLC Flood Watch National Weather Service Salt Lake City UT 318 PM MDT Fri Aug 4 2017 UTZ013-019>021-518-050600- /O.CON.KSLC.FF.A.0005.000000T0000Z-170805T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Rafael Swell-Utahs Dixie and Zion National Park- South Central Utah-Glen Canyon Recreation Area/Lake Powell- Southern Mountains- Including the cities of Green River, Hanksville, St George, Kanab, Escalante, Bullfrog, Loa, Panguitch, and Bryce Canyon 318 PM MDT Fri Aug 4 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * Portions of central Utah and southern Utah, including the following areas, in central Utah, San Rafael Swell. In southern Utah, Glen Canyon Recreation Area/Lake Powell, South Central Utah, Southern Mountains, and Utahs Dixie and Zion National Park. * Until midnight MDT tonight * Scattered showers and thunderstorms capable of producing heavy rainfall will remain possible into the early evening, hours, with a better chance across southwest Utah including St George and Zion National Park during the mid to late evening. * Heavy rainfall can lead to rapid onset of flooding, with some of the most prone areas being slot canyons, burn scars, normally dry washes, and low water crossings. Water can rise quickly downstream of heavy rain, even when the actual thunderstorm is many miles away. Rock and mud slides, as well as water flowing across roadways, will be possible and could locally impact travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ For more information from NOAA/s National Weather Service Visit... http://weather.gov/saltlakecity
935 WGUS65 KSLC 050547 FFASLC Flood Watch National Weather Service Salt Lake City UT 1147 PM MDT Fri Aug 4 2017 UTZ013-019>021-518-050700- /O.EXP.KSLC.FF.A.0005.000000T0000Z-170805T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Rafael Swell-Utahs Dixie and Zion National Park- South Central Utah-Glen Canyon Recreation Area/Lake Powell- Southern Mountains- Including the cities of Green River, Hanksville, St George, Kanab, Escalante, Bullfrog, Loa, Panguitch, and Bryce Canyon 1147 PM MDT Fri Aug 4 2017 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT... The Flash Flood Watch for portions of central Utah and southern Utah will expire at midnight MDT tonight. Isolated pockets of heavy rain are still possible across southern Utah into the early morning hours but widespread flash flooding is no longer expected. $$ For more information from NOAA/s National Weather Service Visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 9:26 AM MDT, 35 minutes earlier.
Area forecast discussion, Aug 4, 9:26 AM MDT, 35 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 926 AM MDT Fri Aug 4 2017 .SYNOPSIS...Strong high pressure aloft centered over the western Great Basin will slowly break down the next couple of days with increased thunderstorm activity expected across Utah through the weekend and into early next week. && .DISCUSSION...An elongated mid level ridge axis extends from the Four Corners region westward through the Great Basin and into northern California this morning. A mid level circulation embedded within this ridge axis is noted over southern NV, while further north a mid level circulation is also noted in water vapor crossing northeast NV along the northern periphery of the ridge axis. The primary area of concern today is across southern Utah, where surface dew points in the 50s to low 60s will once again allow for a threat of heavy rainfall with any convection which develops. Light mid level flow will likely allow convection forming over the higher terrain to drift downbasin through south central Utah this afternoon, and potentially into Washington County as well this evening. Contemplating the need for a flash flood watch for portions of far southern Utah, although some question remains regarding areal coverage of the overall convective/flood threat. Further north, PW values have increased a bit across northern Utah due to an influx of mid level moisture. The aforementioned northeast NV wave is helping to induce a few showers over northwest Utah, and with daytime heating there will be a threat of afternoon convection from roughly southern Salt Lake County southward into Utah County. Updated to adjust cloud cover based on satellite trends, as well as to add PoPs to portions of northern Utah south of I-80. && .AVIATION...Southerly winds are expected to prevail at KSLC into the early afternoon hours before switching to the northwest between 20-21z. There is a 10 percent chance of a thunderstorm at the terminal between 19-23Z, with gusty outflow winds the main threat. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 4, 5:50 AM MDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 550 AM MDT Fri Aug 4 2017 UTZ001>016-019>021-517-518-WYZ021-051200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 550 AM MDT Fri Aug 4 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected across the southern outlook area again today with less numerous storms farther north. Some of the storms across the south today will produce locally heavy rains and a threat of flash flooding, especially in slot canyons, dry washes and recent burn scars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The coverage of showers and storms will stay about the same on Saturday with a continued chance of locally heavy rains across the far south. Thunderstorm coverage should increase northward Sunday and Monday with storms continuing through the first half of next week. The threat of heavy rainfall will spread across more of the outlook area by Monday with a continued risk of isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:02 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
Nearby
Flash Flood Watches in Utah, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.